Lipitor and Liver Damage

Schmidt & Clark, LLP is No Longer Taking These Cases - If you feel that you may have a potential case, we urge you to contact another law firm adequately suited to handle your case.

The U.S. Food & Drug Administration (FDA) has issued a warning about the association between Lipitor and liver damage. Manufactured and marketed by Pfizer, Inc., Lipitor (generic: atorvastatin) is a widely-prescribed statin medication designed to lower “bad” cholesterol and triglycerides and raise “good” cholesterol in the blood. Signs and symptoms of Lipitor liver damage may include jaundice, itching, and easy bruising due to decreased production of blood clotting factors.

How Can Lipitor Cause Liver Damage?

Among the numerous side effects to be linked to Lipitor, liver damage is among the most serious. The drug has been shown to increase enzymes in the liver, which can severely affect the organ’s ability to function properly over time. This increase in liver enzymes usually does not cause any symptoms, making an early diagnosis of liver damage from Lipitor exceedingly difficult. When they do occur, symptoms may include:

  • Nausea or vomiting
  • Abdominal pain (stomach pain)
  • Passing brown or dark-colored urine
  • Jaundice (yellowing of the eyes and skin)
  • Feeling more tired than usual

If you are taking Lipitor and experience any of these symptoms, contact your healthcare provider right away. Your doctor can check how your liver is doing by testing its enzyme levels. If they are high, he or she may recommend lowering your dosage of Lipitor or switching medicines. If you have any questions or concerns about Lipitor and liver damage, make sure to speak at length with your doctor about them. Qualified healthcare professionals understand these issues best and are in the best position to make recommendations concerning your medical care.

FDA Recommendation for Lipitor Use

The FDA has advised healthcare professionals to perform liver enzyme tests before initiating a regimen of Lipitor, and as clinically indicated thereafter. If serious liver damage with clinical symptoms occurs during treatment, Lipitor should be discontinued. If an alternate cause for the liver damage is not found, Lipitor should not be restarted.

Awards & recognition